Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Quad Cities, IA

June 11, 1999Benton County, Iowa County, Linn County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 11, 1999, 9:49 PM CDT for Benton County, Iowa County, Linn County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1999, 9:49 PM CDT (02:49 UTC)
Expired
Jun 12, 1999, 1:00 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Iowa County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 120249
FFWMLI
IAC011-095-113-120550-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT FRI JUN 11 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BENTON COUNTY IN EAST CENTRAL IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 100 AM CDT

* AT 937 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM CEDAR RAPIDS
  SOUTHWESTWARD TO AROUND NEWTON.  THE STORMS WERE DRIFTING SLOWLY
  SOUTHEAST.

* A LINE OF INTENSE SLOW-MOVING THUNDERSTORMS HAS PRODUCED RADAR
  ESTIMATED AND SPOTTER VERIFIED RAINFALL TOTALS BETWEEN 2 AND 3
  INCHES SINCE 8 PM IN THE CEDAR RAPIDS AREA.  CARS WERE STALLED IN
  FLOOD WATERS NEAR HIAWATHA AND ROBBINS.  BETWEEN 3 AND 4 INCHES OF
  RAIN HAS FALLEN NORTH OF LADORA AND MARENGO IN IOWA COUNTY.

DON'T DRIVE ACROSSH FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.  THIS IS A POTENTIALLY LIFE THREATENING SITUATION.

WOLF


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:35 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 2:35 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CDT FRI JUN 11 1999

WILL KEEP THIS SHORT AS RUNNING BEHIND.  KEY QUESTION TODAY IS
MOVEMENT OF SURFACE FRONT...WHICH IS CURRENTLY PROGRESSING ACROSS
CENTRAL IOWA AT ABOUT THE SAME PACE AS A PERSON CAN WALK.  WITH MOIST
AIR STREAMING NORTH FROM GULF AND UPPER SUPPORT AT 250 MB...RIGHT
REAR QUAD...WILL HAVE GOOD SHOT AT HEAVY RAIN TONIGHT...AND SATURDAY
ALSO ESPECIALLY IN ILLINOIS.  DIFFLUENT 850-300 MB THICKNESSES BEGIN
POINTING EAST INTO EAST CENTRAL ILLINOIS ON SATURDAY...AND UPPER
SUPPORT SHIFTS A LITTLE NORTH..BUT TOTAL-TOTALS...K INDICES...ETC...
STILL GOOD FOR PRECIP ACROSS FORECAST AREA SATURDAY.  SURFACE
FRONT...SUCH AS IT IS...SHOULD BE NEAR CID AT 12Z SAT...MOVING SLOWLY
TO PIA AT 12Z SUN.

WILL KEEP FLASH FLOOD WATCH IN PLACE FOR TONIGHT...AND EXTEND FOR
SATURDAY IN ILLINOIS AND ALONG MISSISSIPPI RIVER.  PRIMARY THREAT
SATURDAY LOOKS TO BE ON THE ILLINOIS SIDE.

WILL KEEP WITH CURRENT FORECAST FOR THE MOST PART...RAISING POPS A
BIT TONIGHT AND SATURDAY.  TEMPS ON TRACK ALTHOUGH MAY SHADE LOWER
SATURDAY A CATEGORY DUE TO CLOUDS/PRECIP.  TRANSITION TO LOWER POPS
WILL BE SATURDAY NIGHT IN IOWA AND SUNDAY IN ILLINOIS...ALTHOUGH WILL
NOT BE TOTALLY OUT OF WOODS...VIS-A-VIS CLOUDS... TIL SUNDAY NIGHT OR
MONDAY.

COORDINATED WITH ARX AND LOT...THANX.

.DVN...
IA...FLASH FLOOD WATCH FOR ALL OF EASTERN IOWA TONIGHT AND ALONG THE
MISSISSIPPI RIVER SATURDAY.
IL...FLASH FLOOD WATCH FOR ALL OF NORTHWEST AND WEST CENTRAL ILLINOIS
FOR TONIGHT AND SATURDAY.

ARKELL

In the hours before

Special weather statement, Jun 11, 7:37 PM CDT, 2 hours 12 minutes before
IAZ054-066-068-ILZ001-002-007-009-015-016-120241-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 PM CDT FRI JUN 11 1999

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR JACKSON...
CLINTON...AND SCOTT COUNTIES IN IOWA AND JO DAVIESS...STEPHENSON...
CARROLL...WHITESIDE...ROCK ISLAND...AND HENRY COUNTIES IN ILLINOIS HAS
BEEN CANCELED.  THE THREAT FOR THUNDERSTORMS TO BECOME SEVERE HAS
DIMINISHED AND ADDITIONAL DEVELOPMENT IS NOT EXPECTED THIS EVENING.

DMD
Special weather statement, Jun 11, 7:37 PM CDT, 2 hours 12 minutes before
IAZ054-066-068-ILZ001-002-007-009-015-016-120241-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 PM CDT FRI JUN 11 1999

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR JACKSON...
CLINTON...AND SCOTT COUNTIES IN IOWA AND JO DAVIESS...STEPHENSON...
CARROLL...WHITESIDE...ROCK ISLAND...AND HENRY COUNTIES IN ILLINOIS HAS
BEEN CANCELED.  THE THREAT FOR THUNDERSTORMS TO BECOME SEVERE HAS
DIMINISHED AND ADDITIONAL DEVELOPMENT IS NOT EXPECTED THIS EVENING.

DMD
Local storm report, Jun 11, 7:41 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT FRI JUN 11 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    WEST BRANCH               IA    .75 INCH HAIL
06/11/99   CEDAR
Local storm report, Jun 11, 7:41 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT FRI JUN 11 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    WEST BRANCH               IA    .75 INCH HAIL
06/11/99   CEDAR
Special weather statement, Jun 11, 8:44 PM CDT, 1 hour 5 minutes before
IAZ089-099-ILZ025-120248-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT FRI JUN 11 1999

...URBAN AND SMALL STREAM FLOOD ADVISORY EXPIRED...

THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR
HENDERSON COUNTY IN ILLINOIS AND LEE AND DES MOINES COUNTIES IN
IOWA HAS BEEN ALLOWED TO EXPIRE.  HEAVY RAIN HAS MOVED OUT OF THE
AREA.

DMD
Special weather statement, Jun 11, 8:44 PM CDT, 1 hour 5 minutes before
IAZ089-099-ILZ025-120248-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT FRI JUN 11 1999

...URBAN AND SMALL STREAM FLOOD ADVISORY EXPIRED...

THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR
HENDERSON COUNTY IN ILLINOIS AND LEE AND DES MOINES COUNTIES IN
IOWA HAS BEEN ALLOWED TO EXPIRE.  HEAVY RAIN HAS MOVED OUT OF THE
AREA.

DMD

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:00 PM CDTSevere Thunderstorm WarningDVNBenton, Linn60 min
Jun 12, 1:06 PM CDTTornado WarningDVNHenry34 min
Jun 12, 6:35 PM CDTSevere Thunderstorm WarningDVNClinton35 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningDVNCedar34 min

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.